5 Common Side Effects from Cancer Treatment

When a person is undergoing conventional cancer therapies such as chemotherapy, radiation therapy or others, cancer treatment-related side effects are important to address for 3 key reasons:

  1. They can drastically impair a person’s immediate/short-term quality of life
  2. They may impair a person’s long-term quality of life or survival
  3. They can lead to treatment interruptions or delays which may affect treatment efficacy (in other words, how well your cancer treatment works)

As part of my comprehensive cancer care support program, I work with patients to prevent and reduce the risk, incidence or severity of side effects from cancer and cancer-related treatments. The compatibility between natural therapies, conventional treatment, personal medications, health issues, and past medical history is taken into account. The result is a safe and individualized treatment plan that is both evidence-informed and addresses the unique goals of each patient.

Let’s take a look at some of the most common side effects of conventional cancer-related therapy.

Nausea & Vomiting

This is one of the most distressing symptoms for patients undergoing chemotherapy or other cancer therapies. It can not only impact the quality of life dramatically, but can also lead to malnutrition, weakness, and other associated complications of inadequate nutrition. This is compounded by the fact that cancer therapies themselves will often cause nutrient depletion as well. For example, cisplatin is a type of chemotherapy that may cause significant loss of magnesium and patients need to be monitored for this issue. Vomiting itself can cause electrolyte imbalances and if patients have other conditions such as diabetes or impaired immune function, then inadequate nutrition, electrolytes issues, nausea and or vomiting become even more concerning for patient safety. Lastly, different chemotherapy drugs will have different emetic potential (likelihood of causing nausea or vomiting).

Evidence-informed integrative and naturopathic medicine offers unique and safe solutions for this side effect including therapies that can be taken orally (by mouth), or therapies that are non-oral. For many patients, non-oral therapies are often an attractive option for obvious reasons. Some of the non-oral therapies I frequently consider for patients with nausea and vomiting may include acupuncture, auriculotherapy, IV therapy, acupressure, aromatherapy or others.

Mucositis/Stomatitis

Mucositis is inflammation of the mucous membranes. It can occur not only in the mouth and throat but also throughout the gastrointestinal system or the mucosa of the genital area. Common symptoms may include: soreness/pain in the mouth or throat, sores in the mouth or on the guns or tongue, red shiny, tender or swollen mouth and gums, difficulty with swallowing or talking, dryness, burning or pain when eating, whitish patches, pus or blood in the mouth, increased mucous or thicker saliva. Severe cases that are left untreated can result in serious consequences.

Patients and their caregivers can do a lot to prevent or reduce the severity of mucositis. There are several evidence-supported natural medicines that can aid in the prevention and treatment of mucositis as well. For example,  L-glutamine (an amino acid powder) can be used as a swish and spit in some cases. There are many other options that are usually inexpensive and highly effective.

Neuropathy

Peripheral neuropathy is a symptom of injury to the nerves. In cancer treatment, this is usually seen in the digits, hands, feet and or mouth/throat. It is characterized by numbness, tingling, pricking, burning, altered sensation or pain. Occasionally, these symptoms are also associated with weakness and loss of reflexes.  Some of the chemotherapy drugs that may result in peripheral neuropathy could include: cisplatin, carboplatin, oxaliplatin, paclitaxel, docetaxel, cabazitaxel (Jevtana®), vinblastine, vincristine, vinorelbine, etoposide, lenalidomide, pomalidomide, bortzumab, ixazomib, carfilzomib and others.

It is important to know that chemotherapy is not the only cause of peripheral neuropathy. If you have this symptom you should talk with your doctor immediately so that the root cause can be addressed, and you can receive the proper treatment. In the case of chemotherapy-induced neuropathy, I often prescribe a combination of targeted supplementation, and or IV therapy and or physical modalities such as acupuncture or manual therapy. This is always individualized to the patient.

Taste Changes

Food aversion can occur in approximately ~30-55% of patients receiving chemotherapy and or radiation therapy. Foods that can be particularly aggravating could include high protein foods, veggies, spices, bitter foods, caffeine, and high-fat foods. Conversely, white meat (fish/chicken), bland foods, eggs, and cheese generally better tolerated. Of the 5 tastes (sweet, salty, sour, bitter, umami), bitterness is the taste that is often the most affected. As with nausea and vomiting, it’s important to ensure adequate and optimal long-term nutrition to prevent other complications. While multiple mechanisms may. Be involved, I have had success in addressing this symptom by supporting the immune system, repleting the mineral, zinc, and using acupuncture or oral mouth swishes with natural medicines.

Fatigue

Over 50-90% of cancer patients experience fatigue. Patients who are on chemotherapy or radiation tend to fall in the higher aspect of this range. The National Comprehensive Cancer Network defines cancer-related fatigue as “a persistent, subjective sense of physical, emotional and or cognitive tiredness or exhaustion related to cancer or cancer treatment, that is not proportional to recent activity and that significantly interferes with usual functioning.” The importance of individualizing treatment for fatigue is critical. I assess sleep, exercise, nutritional health, emotional wellness, and pain. The more obstacles we can remove, the faster a patient can typically recover. One of many examples may include, the positive correlation between adequate vitamin D status, the absence of fatigue and the presence of physical and functional well-being in advanced cancer patients undergoing conventional cancer therapy. Vitamin D testing is done with a simple blood draw and dosing of vitamin D supplementation can be individualized for an optimal result.

In Health

Dr. Jessica Moore, ND

Dr. Jessica Moore, ND is one of Canada’s only hospital and residency trained naturopathic doctors and maintains a focused practice in integrative and naturopathic cancer care.

Want to book an appointment? Just click the link below:

Online Booking


References: Support Care Cancer. 2015 Nov; 23(11): 3183–3191.; Integr Cancer Ther. 2018 Dec; 17(4): 1027–1047; Front Mol Neurosci. 2017; 10: 174; ; Eur Oncol. 2010; 6(2): 14–16.Front Physiol. 2017; 8: 134; Annals of Oncology 22: 1273–1279

You might also want to read our previous blog, Can PCOS Be Treated Effectively With Natural Therapies? A Review of The Latest Research

search previous next tag category expand menu location phone mail time cart zoom edit close